News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Orthopedics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Orthopedics Answers List

Forum Name: Osteoporosis

Question: Forteo


 dstrase - Thu Mar 31, 2005 7:14 pm

Bone density test have indicated ostepporis in my 63 year old wife. She is 5'2 and weighs 105 lbs. Our GP has her on Fosomax, but her OB/GYN doesn't think it is working and wants to put her on Forteo. My concern is for safety first, and then on the reliability of the product. Will it do what the drug company says it will do? Some say the drug is still to expermental, but her OB/GYN thinks it is the only thing to stop and actually regow bone. What is your professional opinion of Forteo?
 Rhonda P, CEP - Fri Apr 01, 2005 12:48 am

User avatar Hello,

Forteo (Teriparatide) is a form of the naturally occurring human parathyroid hormone. Is only supplied and delivered to the body as a subcutaneous injection. Teriparatide forms new bone, increases bone mineral density and bone strength and reduces the chances of broken bones. It is used for the treatment of osteoporosis in both men and postmenopausal women who are at high risk for bone fractures, or who have failed or are intolerant of previous osteoporosis therapy. It may also be used for other purposes as prescribed by the Doctor.

Warnings: In male and female rats, Teriparatide caused an increase in the incidence of osteosarcoma (a malignant bone tumor) that was dependent on dose and treatment duration. The following categories of patients have increased baseline risk of osteosarcoma and should not be treated with Forteo: Paget’s disease, pediatrics, prior radiation therapy, patients with metabolic bone disease other than osteoporosis, patients with bone metastases or skeletal malignancies & patients with pre-existing hypercalcemia.

Use of the drug for more than 2 years has not been evaluated and is not recommended at this time. (all of the above information from the Physicians Desk Reference)
 Dr. P. M. Aries - Sun Jan 22, 2006 4:03 pm

User avatar Indeed, Forteo (or in Europe Forsteo) is a good drug for osteoporosis, but until now not in the first line. As the GP suggested, the drugs like Fosamax are in first line and should be prescribed before Forteo. Although Forteo is a promising drug, the scientific data are limited, the costs are high and there is no prove that it should be used before the bisphosphonates (like Fosamax). Recommendations suggest to use Forteo in case of side effects under bisphosphonates or refractory osteoporosis.
 CrohnieToo - Sat Feb 18, 2006 1:45 pm

I'm a 63 yo female, 5'4", small boned, w/mild Crohn's disease, 6 cm simple ovarian cyst I have opted to monitor for the past 3 years, osteoporosis and COPD. Altho my osteoporosis is severe I remain active (horseback riding, walking) and (knock on wood) no fractures.

Due to the Crohn's I admantly will not for a second consider the oral bisphosphonates. Just prior to the approval of Forteo I opted for a pamidronate infusion (Aredia - infusable bisphosphonate). With the advent of Forteo I read up on it thoroughly including the rat studies. Rats grow bone throughout their life, humans do not; rats were "fed" Forteo from birth to death; it is only approved for 2 years use in humans after maximum bone growth years. Despite my dread of self-injection I opted for the Forteo. Its been less than a year so far so I have no idea of any improvement in bone density.

However, a possible "minor" side effect has made an appearance. I've weighed 115-120 since the age of 13 except for pregnancies and 2 Crohn's exacerbations. I've always had a flat tummy and waist. I had some weight loss last year and was down to 98 lbs in July of last year. I've since gained back to 112-114 and have plateaued there. I started the Forteo injections in early August of last year. Since I am now retired I walk on a treadmill and ride an Airdyne exercise bike for a 1/2 hour each twice a week plus horseback riding and walking.

I have developed 3 "spare tires" or "rolls" slightly above the waist; below the waist and across the abdomen. I've spoken to 4 others on Forteo who have developed "spare tires" as well. My Endo is unaware of this as a Forteo side effect. Eli Lilly denies it as a reported side effect in 2% or more of clinical trial participants.

I would like to know how many others have encountered this "spare tire" whilst on Forteo. Side effect or coincidence?
 CrohnieToo - Mon Feb 20, 2006 7:58 am

Recent research, including that of other PTH type meds for osteoporosis such as Preos, is indicating that bisphosphonate treatment prior to PTH treatment slows down the good effects of the PTH. The bisphosphonates do not boost new bone growth but rather slow natural bone death, the PTHs are proving to increase natural bone growth. Indications are that PTH therapy for two years followed by bisphosphonate therapy along with adequate calcium and vitamin D intake and weight bearing exercise is currently the most promising way to treat osteoporosis.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here